Alert archive / Hawaii / Gale Warnings in 2017

Gale Warning 3, NWS Honolulu, HI

February 21, 2017

NWS Honolulu, HI issued this gale warning at Feb 21, 2017, 10:52 PM HST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2017, 10:52 PM HST (08:52 UTC)
Expired
Feb 22, 2017, 3:20 PM HST
In force
16 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

252 
WHHW70 PHFO 220852
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1052 PM HST TUE FEB 21 2017

...STRONG TO GALE FORCE WINDS AND HAZARDOUS SEAS CONTINUE...

.HAZARDOUS BOATING CONDITIONS WILL PERSIST THROUGH WEDNESDAY DUE
TO STRONG TO GALE FORCE WINDS.

PHZ120-121-222200-
/O.UPG.PHFO.SC.Y.0011.000000T0000Z-170223T0400Z/
/O.NEW.PHFO.GL.W.0003.170222T0852Z-170223T0400Z/
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
1052 PM HST TUE FEB 21 2017

...GALE WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS AND SEAS...EAST GALES TO 35 KT. SEAS 8 TO 11 FT...HIGHEST
  ALENUIHAHA CHANNEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

PHZ110>119-122>124-222200-
/O.CON.PHFO.SC.Y.0011.000000T0000Z-170223T0400Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS-
BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS-
1052 PM HST TUE FEB 21 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* WINDS AND SEAS...EAST WINDS 20 TO 30 KT. SEAS 8 TO 11 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
2 follow-up statements
135 
WHHW70 PHFO 221339
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST WED FEB 22 2017

...STRONG TO GALE FORCE WINDS AND HAZARDOUS SEAS CONTINUE...

.HAZARDOUS BOATING CONDITIONS WILL PERSIST THROUGH THURSDAY DUE
TO WINDS AND SEAS. GALES WILL CONTINUE ACROSS THE PAILOLO AND
ALENUIHAHA CHANNELS TODAY. 

PHZ120-121-230245-
/O.CON.PHFO.GL.W.0003.000000T0000Z-170223T0400Z/
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
339 AM HST WED FEB 22 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS AND SEAS...NORTHEAST GALES TO 35 KT. SEAS 8 TO 12 FT...
  HIGHEST ALENUIHAHA CHANNEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PHZ110>119-122>124-230245-
/O.EXT.PHFO.SC.Y.0011.000000T0000Z-170224T0400Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS-
BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS-
339 AM HST WED FEB 22 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* WINDS AND SEAS...NORTHEAST WINDS 20 TO 30 KT. SEAS 8 TO 11 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

GIBBS
047 
WHHW70 PHFO 230120
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
320 PM HST WED FEB 22 2017

...STRONG AND GUSTY TRADE WINDS CONTINUE...

.STRONG TRADE WINDS WILL CREATE HAZARDOUS BOATING CONDITIONS THROUGH
THURSDAY FOR HAWAIIAN COASTAL WATERS. COMBINED SEAS THROUGH SELECT
CHANNELS WILL SEE COMBINED SEAS ABOVE 10 FT.  

PHZ120-121-230930-
/O.CAN.PHFO.GL.W.0003.000000T0000Z-170223T0400Z/
/O.EXA.PHFO.SC.Y.0011.000000T0000Z-170224T0400Z/
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
320 PM HST WED FEB 22 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. THE GALE
WARNING HAS BEEN CANCELLED. 

* WINDS AND SEAS...NORTHEAST WINDS 25 TO 30 KT. SEAS 8 TO 11 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS, SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

PHZ110>119-122>124-230930-
/O.CON.PHFO.SC.Y.0011.000000T0000Z-170224T0400Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS-
BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS-
320 PM HST WED FEB 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
THURSDAY...

* WINDS AND SEAS...NORTHEAST WINDS 20 TO 25 KT. SEAS 7 TO 9 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Feb 21, 8:40 PM HST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 21, 8:40 PM HST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
840 PM HST Tue Feb 21 2017

.SYNOPSIS...
Gusty trade winds will continue the next couple of days, with some
decrease in wind speed expected from Friday into the weekend.
Clouds and showers will favor windward and mauka areas, with brief
showers occasionally spreading leeward with the strong wind. An
upper-level disturbance passing over the islands tonight and
Wednesday will allow some showers to become briefly heavy, with
another round of afternoon thunderstorms expected over the Big
Island slopes on Wednesday.

&&

.DISCUSSION...
The pressure gradient S of strong high pressure cells centered NE
and NW of islands is supporting gusty trade winds. Showers moving
along with the trades are affecting mainly windward areas, and radar
shows some of the cells contain heavy rainfall, with showers also
seen spreading leeward on the smaller islands. Afternoon heavy
showers and thunderstorms over the leeward slopes of the Big Island
dissipated around sunset, but help to highlight the instability of
the island atmosphere. Water vapor imagery depicts a sharpening mid-
and upper-level trough over the islands which is responsible for
bringing significant mid-level instability.

The short-term forecast challenge is if (and where) surface-based
parcels will be able to tap into this instability, and if the summits
on the Big Island will be impacted with winter weather conditions.
The current forecast anticipates a slight chance of thunderstorm
development over the Big Island slopes on Wednesday afternoon, and
in the low cloud plumes over Hawaiian Offshore waters to the lee of
the islands, but nowhere else. Will likely be increasing the
probability of thunderstorms with the morning forecast update,
depending on the overnight sounding data. The upper trough will
linger through Wednesday before exiting to the E by Thursday, and
the island atmosphere will become more stable.

Global models are showing a change in the weather pattern over the
weekend into next week. A near-gale low is expected to form along a
passing cold front well N of the area, and then linger N of the
islands into next week. The current island forecast has trade winds
weakening over the weekend, with winds becoming ESE. The wind speed
and direction are highly dependent on the low's location and
strength so the forecast from Sunday into early next week will be
highly fluid. If the global models remain on track with this
forecast, the low will also bring moisture from the tropics up and
over the islands early to middle next week. The light winds,
abundant low level moisture, and instability aloft would bring the
possibility of enhanced convective afternoon showers.

&&

.AVIATION...
High pressure north of the state will keep a breezy trade wind flow
in place through Wednesday. Clouds and showers will focus primarily
across windward and mauka areas, but some showers will also spill
over into leeward areas from time to time due to the strength of the
trades. Brief MVFR cigs/vsbys will be possible in passing SHRA
across windward areas, otherwise predominantly VFR conditions are
expected.

AIRMET Sierra may be needed for mountain obscuration across windward
sections of the islands later tonight, and will issue as conditions
warrant.

AIRMET Tango remains in effect for low level turbulence over and
downwind of the terrain across all islands. Conditions are expected
to continue through Wednesday.

&&

.MARINE...
A strong high building far NW will support strong to near gale force
trade winds, with winds especially strong where winds are most
accelerated between islands and headlands. A Small Craft Advisory
(SCA) is in effect for all waters through Wednesday evening, and a
Gale Warning may be necessary for the Alenuihaha channel and other
windy channels. A slight decrease in wind speed expected Wednesday
night and Thursday may allow some zones to be removed from the SCA,
but winds are likely to remain sufficiently strong to warrant a
continuation in some zones, while combined seas will likely warrant
an extension in others. A trend toward moderate trade winds is
currently expected for the weekend.

A new NW swell will build Wednesday and peak Wednesday night, with
peak surf heights along N and W facing shores expected to be near,
but below, advisory-level. Another long-period WNW swell building
Friday and peaking Saturday will bring peak surf heights that will
likely warrant a High Surf Advisory for exposed N and W facing
shores. A small to moderate N swell around Friday and Saturday will
shift to the NNE early next week before diminishing by Wednesday.
The strong trade winds will continue to supply short-period choppy
surf along E facing shores the next couple of days, but surf heights
are thus far expected to remain below advisory levels.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Wednesday for all Hawaiian
waters.

&&

Discussion/Marine...Birchard
Aviation...Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:59 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 22, 1:29 PM HSTSpecial Weather StatementHFOHawaii91 min

Nearby

Gale Warnings in Hawaii, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.